Brief Reports1 October 1981Cholestasis and Toxic Epidermal Necrolysis Associated with Phenytoin Sodium Ingestion:The Role of Bile Duct InjurySTUART JON SPECHLER, M.D., HARRY SPERBER, M.D., WILHELM G. DOOS, M.D., RAYMOND S. KOFF, M.D.STUART JON SPECHLER, M.D.Search for more papers by this author, HARRY SPERBER, M.D.Search for more papers by this author, WILHELM G. DOOS, M.D.Search for more papers by this author, RAYMOND S. KOFF, M.D.Search for more papers by this authorAuthor, Article, and Disclosure Informationhttps://doi.org/10.7326/0003-4819-95-4-455 SectionsAboutPDF ToolsAdd to favoritesDownload CitationsTrack CitationsPermissions ShareFacebookTwitterLinkedInRedditEmail ExcerptDespite more than 4 decades of extensive clinical experience with phenytoin sodium, reports of important hepatic dysfunction induced by this anticonvulsant drug are uncommon (1). The clinical and histologic pattern of phenytoin-associated liver injury is primarily hepatocellular and closely resembles viral hepatitis. We report a case of phenytoin-associated toxic epidermal necrolysis (2) and hepatotoxicity with cholestatic liver injury simulating extrahepatic bile duct obstruction. Histologic examination of liver tissue showed cholestatic features accompanied by abnormalities of bile duct epithelium. We propose that bile duct injury may have been responsible for the cholestasis and that a common sensitizing mechanism involving bile ducts...References1. ZIMMERMAN H. Hepatotoxicity. New York: Appleton-Century-Crofts; 1978:408-9. Google Scholar2. GATELYLAM LM. Phenytoin-induced toxic epidermal necrolysis. Ann Intern Med. 1979;91:59-60. LinkGoogle Scholar3. MULLICKISHAK FK. Hepatic injury associated with diphenylhydantoin therapy: a clinicopathologic study of 20 cases. Am J Clin Pathol. 1980;74:442-52. CrossrefMedlineGoogle Scholar4. MARTINRICKERS VJ. Cholestatische Hepatose nach Diphenylhydantoin. Wien Klin Wochenschr. 1972;84:41-5. MedlineGoogle Scholar5. WEEDON A. Diphenlhydantoin sensitivity: a syndrome resembling infectious mononucleosis with a morbilliform rash and cholestatic hepatitis. Aust NZ J Med. 1975;5:561-3. CrossrefMedlineGoogle Scholar6. CAMPBELLMCGUFFIEWEEDONPOWELL CCAL. Cholestatic liver disease associated with diphenylhydantoin therapy: possible pathogenic importance of altered bile salt metabolism. Dig Dis. 1977;22:255-62. CrossrefGoogle Scholar7. WALKERCOMBES CB. Biliary cirrhosis induced by chlorpromazine. Gastroenterology. 1966;51:631-40. CrossrefMedlineGoogle Scholar8. GREGORYZAKISARCOSICAREY DGGJ. Chronic cholestasis following prolonged tolbutamide administration associated with destructive cholangitis and cholangiolitis. Arch Pathol. 1967;84:194-201. MedlineGoogle Scholar9. PAGLIAROCAMPESIAGUGLIA LGF. Barbiturate jaundice: report of a case due to a barbital-containing drug, with positive rechallenge to phenobarbital. Gastroenterology. 1969;56:938-43. CrossrefMedlineGoogle Scholar This content is PDF only. To continue reading please click on the PDF icon. Author, Article, and Disclosure InformationAffiliations: Veterans Administration Medical Center Divisions of Medicine and Pathology Boston University School of Medicine Boston, Massachusetts. PreviousarticleNextarticle Advertisement FiguresReferencesRelatedDetails Metrics Cited byProtective effects of taurine against hepatotoxicity induced by pharmaceuticals and environmental chemicalsMechanisms of Phenytoin-Induced Toxicity in Freshly Isolated Rat Hepatocytes and the Protective Effects of Taurine and/or MelatoninAnticonvulsant AgentsDrug ReactionsExtremely High Levels of Alkaline Phosphatase in Hospitalized PatientsDRUG-INDUCED CHRONIC LIVER DISEASEEosinophilic cholangiopathyAntiepileptic DrugsLiver injury related to amoxycillin-clavulanic acid: interlobular bile-duct lesions and extrahepatic manifestationsPhenytoin-induced chronic hepatitisPhenytoin Hepatotoxicity: A Review of the Literature9 Drug-induced cholestasisPhenytoin syndrome developing after administration of dilantin for an enflurane-induced seizureAcute cholangitis and pancreatitis associated with sulindac (clinoril)Carbamazepine-induced acute cholangitisDrug-Induced CholestasisFatal Diphenylhydantoin-Induced Hepatic Necrosis: Sonographic-Pathologic CorrelationUniversal cutaneous depigmentation following phenytoin-induced toxic epidermal necrolysisDrug effects on the liverHistopathology of the intrahepatic biliary treeAnticonvulsant drugsDrugs and Liver Disease: A Tabular Compilation of Drugs and the Histopathological Changes That Can Occur in the Liver 1 October 1981Volume 95, Issue 4Page: 455-456KeywordsAnticonvulsantsBile ductsEpitheliumGastroenterology and hepatologyHepatitisLiverSodium Issue Published: 1 October 1981 PDF downloadLoading ...
No takes yet. Share an insight, caveat, or question.
Stuart J. Spechler (1981) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: